Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 795, NWS Norman, OK

September 15, 2016Custer County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 15, 2016, 7:00 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 7:00 PM CDT (00:00 UTC)
Expired
Sep 15, 2016, 7:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS54 KOUN 160000
SVROUN
OKC039-149-160045-
/O.NEW.KOUN.SV.W.0795.160916T0000Z-160916T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN WESTERN OKLAHOMA...
  NORTHEASTERN WASHITA COUNTY IN WESTERN OKLAHOMA...

* UNTIL 745 PM CDT

* AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
  OF BESSIE...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WEATHERFORD...CLINTON...CORN...BESSIE AND COLONY. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 61 AND 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3566 9863 3532 9862 3536 9906 3552 9907
TIME...MOT...LOC 0000Z 265DEG 13KT 3545 9895 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
1 follow-up statement
209 
WWUS54 KOUN 160035
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT THU SEP 15 2016

OKC039-149-160045-
/O.CON.KOUN.SV.W.0795.000000T0000Z-160916T0045Z/
CUSTER OK-WASHITA OK-
735 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN CUSTER AND NORTHEASTERN WASHITA COUNTIES...

AT 735 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
CORN...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...CLINTON...CORN AND COLONY. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 67 AND 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3534 9862 3537 9892 3555 9897 3566 9863
TIME...MOT...LOC 0035Z 263DEG 12KT 3546 9881 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:03 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 15, 3:03 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
303 PM CDT THU SEP 15 2016

.DISCUSSION...
Considerable uncertainty exists with timing and coverage of showers
and thunderstorms into the weekend. Ongoing scattered convection
is driven by diurnal heating and destabilization across the
eastern and southern portion of the area. Further west, low level
flow is slightly difluent and coverage should be much more
limited. Deep layer shear remains weak and so any severe
thunderstorm should be brief and marginal wind/hail. Deep moist
environment has supported very high instantaneous rates in dual
pol, and heavy rainfall amounts in gauge observations. Localized
flooding or flash flooding is the primary concern this afternoon
and early evening before convection diminishes.

Water vapor loop early this afternoon shows an upper low across
norther Rockies moving eastward onto the northern Plains. Low level
response this far south has been subtle, but light southerly winds
have returned to the area as pressures fall across the High Plains.
Surface observations indicate lee cyclogenesis in favored region
north of the Raton Mesa in southeast Colorado and short term models
shift the low east into Southwest Kansas tonight into early
and weakens as upper opens and moves northeast into Ontario.
Thunderstorms should increase across Kansas and into the
Panhandles later today as instability increases and then expand
later tonight, particularly across Kansas, as large scale ascent
overspreads the area. A convective complex should evolve over
Kansas tonight although spatial and temporal details are unclear
at the moment. This may impact northern portions of the area
toward morning. Ongoing convection in the morning across the north
and potential outflow has implications on how things will evolve
in the afternoon. Furthermore, convection across the Panhandles
tonight will probably impact the southwest portion of the area
further complicating the convective evolution tomorrow. We have
maintained high chance to likely probabilities for much of the day
and will refine to convey better detail as we see how convection
to our west and northwest develops this evening.

Thunderstorms may form near and ahead of a cold front across the
northwest portion of the area tomorrow in an area with stronger
mid-upper flow may support more organized/sustained storms and if
enough destabilization occurs isolated severe thunderstorms may
occur. Most of the activity should shift to the south on Saturday
until late when another approaching shortwave supports convection
moving into the western portion of the area and across much of the
area Saturday night and early Sunday. Mid-upper ridging building
in early next week should bring dry weather. Southwesterly flow
aloft indicated by medium range guidance strengthens across the
northwest as ridge shifts east by mid week resulting in increasing
precipitation chances by then.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  86  67  86 /  20  50  40  30
Hobart OK         68  87  66  85 /  30  50  40  30
Wichita Falls TX  70  90  69  90 /  20  50  50  30
Gage OK           67  85  61  84 /  30  40  20  20
Ponca City OK     69  84  66  85 /  30  60  50  20
Durant OK         71  91  71  90 /  30  40  50  40

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

06/12
Hazardous weather outlook, Sep 15, 11:35 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT THU SEP 15 2016

OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
AFTERNOON HEATING AND RESIDUAL OUTFLOW BOUNDARIES WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS.  STRONGER FLOW ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS...MAY RESULT IN A FEW STRONG
THUNDERSTORMS.  THE STRONGER STORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING TORRENTIAL RAINFALL...GUSTY WINDS AND SOME HAIL.
THUNDERSTORM INTENSITY AND COVERAGE WILL LIKELY DECREASE DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A MARGINAL RISK FOR SEVERE
THUNDERSTORMS EXISTS FRIDAY ACROSS THE NORTHWEST HALF OF OKLAHOMA.
MORE GENERAL COVERAGE OF RAIN AND THUNDERSTORMS IS EXPECTED FRIDAY
AND EARLY SATURDAY.

.HEAVY RAIN...
HEAVY RAINFALL MAY CAUSE MINOR FLOODING OVER SMALL AREAS FRIDAY AND SATURDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Sep 15, 5:21 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CROWELL                 33.98N 99.72W
09/15/2016  E2.75 INCH       FOARD              TX   PUBLIC

&&
HAIL SIZE RANGED FROM GOLFBALL TO BASEBALL

SC
Special weather statement, Sep 15, 5:47 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT THU SEP 15 2016

TXZ083-152315-
HARDEMAN TX-
547 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDEMAN COUNTY
UNTIL 615 PM CDT...

AT 545 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOODLETT...
MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3457 9996 3453 9987 3451 9985 3449 9982
      3448 9982 3445 9979 3444 9976 3443 9977
      3441 9972 3431 9988 3437 10000
TIME...MOT...LOC 2245Z 209DEG 9KT 3438 9992

BRB
Local storm report, Sep 15, 6:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      1 S EAKLY               35.29N 98.56W
09/15/2016                   CADDO              OK   EMERGENCY MNGR

            WATER COVERING ROADWAY AT COUNTY ROAD 2490 AND HWY 152.

&&

SC
Special weather statement, Sep 15, 6:28 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT THU SEP 15 2016

OKZ016-022-023-160000-
CADDO OK-CUSTER OK-WASHITA OK-
628 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO...SOUTHEASTERN
CUSTER AND NORTHEASTERN WASHITA COUNTIES UNTIL 700 PM CDT...

AT 626 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES SOUTHWEST OF COLONY TO 3 MILES WEST OF BESSIE...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...CLINTON...ARAPAHO...CORN...BESSIE AND COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3548 9846 3558 9871 3563 9899 3538 9916
      3527 9872
TIME...MOT...LOC 2326Z 228DEG 19KT 3532 9874 3540 9905

MAHALE
Special weather statement, Sep 15, 6:33 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT THU SEP 15 2016

OKZ033-160000-
HARMON OK-
633 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARMON COUNTY UNTIL 700
PM CDT...

AT 632 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
HOLLIS...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3461 9989 3466 9999 3486 9993 3481 9979
      3473 9971
TIME...MOT...LOC 2332Z 218DEG 19KT 3468 9991

BRB
Special weather statement, Sep 15, 6:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT THU SEP 15 2016

OKZ033-034-160030-
HARMON OK-GREER OK-
653 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARMON AND SOUTHWESTERN
GREER COUNTIES UNTIL 730 PM CDT...

AT 650 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HOLLIS...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3470 9980 3477 9993 3503 9986 3496 9967
      3487 9958
TIME...MOT...LOC 2350Z 218DEG 19KT 3478 9983

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:05 PM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Sep 15, 7:32 PM CDTSpecial Weather StatementOUNBeckham28 min
Sep 15, 7:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Washita26 min
Sep 16, 6:54 PM CDTSevere Thunderstorm WarningOUNHarper, Woods51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.